A Caltech Library Service

Discretely Nonreflecting Boundary Conditions for Linear Hyperbolic Systems

Rowley, Clarence W. and Colonius, Tim (2000) Discretely Nonreflecting Boundary Conditions for Linear Hyperbolic Systems. Journal of Computational Physics, 157 (2). pp. 500-538. ISSN 0021-9991. doi:10.1006/jcph.1999.6383.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


Many compressible flow and aeroacoustic computations rely on accurate nonreflecting or radiation boundary conditions. When the equations and boundary conditions are discretized using a finite-difference scheme, the dispersive nature of the discretized equations can lead to spurious numerical reflections not seen in the continuous boundary value problem. Here we construct discretely nonreflecting boundary conditions, which account for the particular finite-difference scheme used, and are designed to minimize these spurious numerical reflections. Stable boundary conditions that are local and nonreflecting to arbitrarily high order of accuracy are obtained, and test cases are presented for the linearized Euler equations. For the cases presented. reflections for a pressure pulse leaving the boundary are reduced by up to two orders of magnitude over typical ad hoc closures, and for a vorticity pulse, reflections are reduced by up to four orders of magnitude.

Item Type:Article
Related URLs:
URLURL TypeDescription
Rowley, Clarence W.0000-0002-9099-5739
Colonius, Tim0000-0003-0326-3909
Additional Information:© 2000 Academic Press. Received 15 April 1999, revised 23 September 1999, available online 25 May 2002. Supported in part by NSF Grant CTS-9501349. The first author gratefully acknowledges support under an NSF Graduate Fellowship. Part of this work was presented in preliminary form in AIAA Paper 98-2220.
Funding AgencyGrant Number
NSF Graduate Research FellowshipUNSPECIFIED
Subject Keywords:Nonreflecting boundary conditions; artificial boundary conditions; finite difference; Euler equations; high-order-accurate methods
Issue or Number:2
Record Number:CaltechAUTHORS:20190726-104729508
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:97452
Deposited By: Melissa Ray
Deposited On:31 Jul 2019 15:34
Last Modified:16 Nov 2021 17:31

Repository Staff Only: item control page